Skip to Main content Skip to Navigation
Journal articles

Simple and robust equilibrated flux a posteriori estimates for singularly perturbed reaction-diffusion problems

Abstract : We consider energy norm a posteriori error analysis of conforming finite element approximations of singularly perturbed reaction-diffusion problems on simplicial meshes in arbitrary space dimension. Using an equilibrated flux reconstruction, the proposed estimator gives a guaranteed global upper bound on the error without unknown constants, and local efficiency robust with respect to the mesh size and singular perturbation parameters. Whereas previous works on equilibrated flux estimators only considered lowest-order finite element approximations and achieved robustness through the use of boundary-layer adapted sub-meshes or via combination with residual-based estimators, the present methodology applies in a simple way to arbitrary-order approximations and does not request any submesh or estimators combination. The equilibrated flux is obtained via local reaction-diffusion problems with suitable weights (cut-off factors), and the guaranteed upper bound features the same weights. We prove that the inclusion of these weights is not only sufficient but also necessary for robustness of any flux equilibration estimate that does not employ submeshes or estimators combination, which shows that some of the flux equilibrations proposed in the past cannot be robust. To achieve the fully computable upper bound, we derive explicit bounds for some inverse inequality constants on a simplex, which may be of independent interest.
Document type :
Journal articles
Complete list of metadata

Cited literature [41 references]  Display  Hide  Download
Contributor : Martin Vohralik Connect in order to contact the contributor
Submitted on : Tuesday, June 2, 2020 - 5:52:07 PM
Last modification on : Saturday, July 23, 2022 - 3:52:54 AM


Files produced by the author(s)



Iain Smears, Martin Vohralík. Simple and robust equilibrated flux a posteriori estimates for singularly perturbed reaction-diffusion problems. ESAIM: Mathematical Modelling and Numerical Analysis, EDP Sciences, 2020, 54 (6), pp.1951-1973. ⟨10.1051/m2an/2020034⟩. ⟨hal-01956180v3⟩



Record views


Files downloads